Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS North Platte, NE

June 16, 2019Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 16, 2019, 12:57 PM MDT for Chase County, Nebraska. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 12:57 PM MDT (18:57 UTC)
Expired
Jun 16, 2019, 1:30 PM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:20 PM MDTHAIL 12 N Imperial, NEQUARTER SIZE HAIL COVERING HIGHWAY 61 2 MILES NORTH OF IMPERIAL.
Jun 16, 1:22 PM MDTHAIL 1.751 N Imperial, NE
Jun 16, 1:25 PM MDTHAIL 1.752 N Imperial, NEHAIL UP TO GOLF BALL SIZE. SKYLIGHTS KNOCKED OUT. EXTENSIVE GARDEN DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KLBF 161857
SVRLBF
NEC029-161930-
/O.NEW.KLBF.SV.W.0080.190616T1857Z-190616T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1257 PM MDT Sun Jun 16 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chase County in southwestern Nebraska...

* Until 130 PM MDT.

* At 1256 PM MDT, a severe thunderstorm was located near Imperial,
  moving northeast at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Imperial and Wanamaker State Wildfire Management Area. 

This includes Highway 61 between mile markers 41 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 10165 4059 10176 4070 10167 4070 10147
      4048 10139
TIME...MOT...LOC 1856Z 240DEG 8KT 4057 10165 

HAIL...1.25IN
WIND...<50MPH
 
$$

Snively
2 follow-up statements
592 
WWUS53 KLBF 161920
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
120 PM MDT Sun Jun 16 2019

NEC029-161930-
/O.CON.KLBF.SV.W.0080.000000T0000Z-190616T1930Z/
Chase NE-
120 PM MDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHEASTERN CHASE COUNTY...

At 119 PM MDT, a severe thunderstorm was located near Imperial, 
moving southeast at 5 mph.

HAZARD...Half dollar size hail.

SOURCE...Emergency management reported quarter size hail just north 
         of Imperial. 

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Imperial and Wanamaker State Wildfire Management Area. 

This includes Highway 61 between mile markers 41 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4057 10174 4067 10169 4067 10146 4048 10139
      4049 10165
TIME...MOT...LOC 1919Z 303DEG 6KT 4055 10163 

HAIL...1.25IN
WIND...<50MPH
 
$$

BJT/DS
738 
WWUS53 KLBF 161923
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
123 PM MDT Sun Jun 16 2019

NEC029-161930-
/O.CON.KLBF.SV.W.0080.000000T0000Z-190616T1930Z/
Chase NE-
123 PM MDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHEASTERN CHASE COUNTY...

At 122 PM MDT, a severe thunderstorm was located over Imperial,
moving southeast at 5 mph.

HAZARD...Golf ball size hail.

SOURCE...At 2:22 PM MDT emergency management reported golf ball size 
         hail 1 mile north of Imperial.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Imperial and Wanamaker State Wildfire Management Area. 

This includes Highway 61 between mile markers 41 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4057 10174 4067 10169 4067 10146 4048 10139
      4049 10165
TIME...MOT...LOC 1922Z 303DEG 6KT 4055 10163 

HAIL...1.75IN
WIND...<50MPH
 
$$

BJT/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:30 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 16, 11:30 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1230 PM CDT Sun Jun 16 2019

.UPDATE...
Issued at 938 AM CDT Sun Jun 16 2019

The latest update is account for the on going showers across
northwest Nebraska and the eastern Panhandle. Rainfall amounts
are generally a tenth of an inch per hour or less, but the KLNX
radar estimates it could be as high as a quarter of an inch per
hour over eastern Sheridan and far western Cherry Counties. This
morning convection should set up a boundary which additional convection
across SW NEB will develop or intensify later this afternoon.
Several CAMs and the incoming 12Z NAM are highlighting southwest
Nebraska for heavy rainfall and a marginal risk of severe weather.
We increased rainfall amounts in this area which serves our
current flood watch well.

UPDATE Issued at 613 AM CDT Sun Jun 16 2019

A forecast update is in place for the showers which are farther
south than forecast by the HRRR and RAP models.

UPDATE Issued at 429 AM CDT Sun Jun 16 2019

The HRRR, RAP and NAM continue to indicate heavy rain tonight (1.5
to 4 inches). A Flood Watch is in place late this afternoon
through Monday morning for the southern Sandhills and parts of
southwest Nebraska.

&&

.SHORT TERM...(Today through Monday)
Issued at 327 AM CDT Sun Jun 16 2019

An upper level disturbance across Wyoming moves into nwrn Nebraska
this morning and casts a weak Sfc front across the Sandhills and
Southwest Nebraska this afternoon. The front is expected to become
the focus for thunderstorms and locally heavy rainfall late this
afternoon and this evening with the best rain chance across the
Sandhills.

The model consensus shows the front and the rain shifting slowing
south and east late tonight and decays Monday morning across ncntl
Nebraska.

If the model consensus is correct, a sfc front will reform across
the Sandhills and swrn Nebraska Monday afternoon. Once again the
front will be the focus for locally heavy rainfall late Monday
afternoon.

The rain forecast today, tonight and Monday uses a blend of the
HRRR, RAP, HREF and the model blend. The NAM was not used as it
places the heavier rain south of the model consensus including the
SREF which keeps the heaviest rain across the cntl Sandhills this
afternoon and tonight. The temperature forecast today through
Monday uses the guidance blend plus bias correction which worked
well Friday and Saturday.

.LONG TERM...(Monday night through Saturday)
Issued at 327 AM CDT Sun Jun 16 2019

The model consensus suggests the best rain chances Monday night are
along and south of Interstate 80. A check on moisture advection in
the NAM and other models indicates weak winds around 15-20kts at
h850 and 700mb, and 15-25kts at h500mb. This will support slow
moving ordinary thunderstorms that are outflow dominant. Ambient
precipitable water of 1.25-1.4 inches supports a low or marginal
risk for flooding given the weak moisture advection shown by the
models.

The models continue to show a mostly closed h700mb low forming
across srn Nebraska Tuesday. This supports a continue chance of
showers and thunderstorms across wrn and ncntl Nebraska with the
best chance for heavy rain across eastern Nebraska, east of the
h700mb low.

The model consensus is in good agreement for 500mb winds to increase
to 40-50kts Wednesday through Saturday. The instability however
remains very modest with MLCAPE generally less than 2000J/KG. High
temperatures in the upper 70s to around 80 produce very little
instability. Thus, there are opportunities for a few strong or
isolated severe storms late Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Jun 16 2019

Periodic showers and thunderstorms are the primary aviation
weather concern across western Nebraska through the forecast
period. The most widespread thunder activity will take place this
evening and tonight. Drops in cigs and visby, along with erratic
gusty winds are expected with any thunderstorm. Persistent lower
cigs, resulting in MVFR, are likely across northern terminals
(including KVTN) Monday morning as a stratus deck builds in.

&&

.HYDROLOGY...
Issued at 938 AM CDT Sun Jun 16 2019

The latest CAMs with support from the 12z operational NAM continue
to highlight the potential of a 1-4" of rainfall centered over
southwest Nebraska. We are a bit concerned that this rain may
center slightly northeast over the central Sandhills where the
water table is abnormally high. Given that it is still early and
the latest guidance is rolling in now, we are not going to make
any major changes to the flood watch that was issued this
morning, but are evaluating the need to expand it northeast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 4 PM CDT /3 PM MDT/ this afternoon through
Monday morning for NEZ023-024-035-036-057>059-069-070.

&&

UPDATE...Jacobs
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
HYDROLOGY...Jacobs
Hazardous weather outlook, Jun 16, 10:51 AM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1151 AM CDT Sun Jun 16 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-171700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1151 AM CDT Sun Jun 16 2019 /1051 AM MDT Sun Jun 16 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will affect western and north central
Nebraska through the evening and nighttime hours. The primary
concerns are very heavy rainfall and frequent lightning. However,
a few storms may produce large hail and strong winds, primarily
along and west of Highway 83.

A Flood Watch is in effect through early Monday morning for
portions of the western Sandhills and southwest Nebraska. Rainfall
totals may exceed one inch, which could lead to street and lowland
flooding. An already high water table and area road closures would
worsen.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

The threat for strong thunderstorms and very heavy rain continues
Monday and Monday night. Hail and wind are the primary severe
threats. Rainfall totals could exceed one inch locally.

Periodic thunderstorm chances continue Tuesday through Saturday.
The threat for organized severe weather during this time is low
though additional locally heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of west central
and southwest Nebraska late Sunday afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS/NJ

In the hours before

Special weather statement, Jun 16, 12:32 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
132 PM CDT Sun Jun 16 2019

NEZ058-069-070-161915-
Chase NE-Hayes NE-Perkins NE-
132 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS...
NORTHEASTERN CHASE AND WEST CENTRAL HAYES COUNTIES UNTIL 215 PM
CDT/115 PM MDT/...

At 131 PM CDT/1231 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Imperial, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Imperial, Champion and Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4045 10175 4063 10181 4076 10140 4050 10131
TIME...MOT...LOC 1831Z 249DEG 10KT 4057 10169

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:29 AM MDTFlood WatchLBFArthur, Chase, Grant, Hayes, Hooker, Keith and 3 more23 hr
Jun 16, 12:32 PM MDTSpecial Weather StatementLBFChase43 min
Jun 16, 1:07 PM MDTSpecial Weather StatementLBFPerkins23 min
Jun 16, 1:29 PM MDTSevere Thunderstorm WarningLBFChase46 min
Jun 16, 1:36 PM MDTSpecial Weather StatementLBFPerkins39 min
Jun 16, 1:46 PM MDTSevere Thunderstorm WarningLBFPerkins44 min
Jun 16, 1:58 PM MDTSevere Thunderstorm WarningLBFChase, Hayes47 min
Jun 16, 2:00 PM MDTSpecial Weather StatementLBFDeuel45 min
Jun 16, 2:56 PM MDTSpecial Weather StatementLBFChase34 min
Jun 16, 3:15 PM MDTAreal Flood AdvisoryLBFChase3 hr
Jun 16, 3:45 PM MDTFlash Flood WarningLBFChase3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.